Hail, Mitchell
- When
- March 10, 10:05 PM CST to 10:06 PM CST
- Where
- Mitchell County, 10 mi SSE of Colorado City
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 32.266, -100.784
Low level moisture increased across the eastern CWA, while an embedded mid level shortwave trough within the southwest flow aloft approached Southwest Texas. Although surface based instability was not very impressive, most unstable CAPE values approached 1000 to 1500 j/kg during the early evening hours, near a sharpening dryline.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
Low level moisture increased across the eastern CWA, while an embedded mid level shortwave trough within the southwest flow aloft approached Southwest Texas. Although surface based instability was not very impressive, most unstable CAPE values approached 1000 to 1500 j/kg during the early evening hours, near a sharpening dryline. In addition, 0-6 km bulk shear vector magnitudes were sufficient for updraft rotation. Coverage remained limited, and east of the dryline where the greatest low level convergence was observed along a 30 to 40 knot 850 hPa jet axis.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Mar 10, 8:56 PM CST, 1 hour 9 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 956 PM CDT TUE MAR 10 2009 .UPDATE... SEE DISCUSSION BELOW. && .DISCUSSION... WILL UPDATE GRIDS TO SPEED UP FRONTAL MOVEMENT TONIGHT BASED ON LATEST TRENDS. TWEAKED WEATHER AND QPF GRID TONIGHT. UPDATED PRODUCTS TO BE SENT SHORTLY. && .PREV DISCUSSION... /ISSUED 721 PM CDT TUE MAR 10 2009/ DISCUSSION... AVIATION... WATCHING COLD FRONT IN THE PANHANDLE HEADING THIS WAY TONIGHT. EXPECT FROPA PERMIAN BASIN 06-07Z. WIND FAIRLY GUSTY BEHIND FRONT. SHOULD SEE SOME MVFR CIGS IN THE MORNING. PREV DISCUSSION... /ISSUED 306 PM CDT TUE MAR 10 2009/ DISCUSSION... MUCH COLDER TEMPERATURES ARE EXPECTED ACROSS SOUTHEAST NEW MEXICO AND WEST TEXAS...STARTING TONIGHT AND LIKELY LASTING INTO SATURDAY. THERE WILL ALSO BE A CHANCE OF MORE PRECIPITATION DURING THIS TIME. THERE WERE STILL A SCATTERED SHOWERS MOVING NORTHEASTWARD ACROSS WEST TEXAS THIS AFTERNOON WITHIN SLIGHTLY DIFFLUENT SOUTHWESTERLY FLOW ALOFT. THESE SHOWERS WERE BEING AIDED AND ABETTED BY ONE OF A SERIES OF SHORTWAVE TROUGHS EMBEDDED IN AN EXTENSIVE PLUME OF SUBTROPICAL MOISTURE AND THE RRQ OF A 140+KT 250 HPA JET. FURTHER NORTH...THE LEADING EDGE OF AN ARCTIC AIRMASS WAS CREEPING SOUTHWARD INTO THE NORTHERN TEXAS PANHANDLE WHILE THE PARENT SURFACE RIDGE RESIDED IN THE LEE OF THE CANADIAN ROCKIES. A NORTHERN STREAM UA TROUGH WAS EJECTING EASTWARD OVER THE CENTRAL ROCKIES...WHILE A BROAD SOUTHERN STREAM SHORTWAVE TROUGH WAS MOVING OVER THE NORTHERN BAJA PENINSULA. YET ANOTHER SHORTWAVE TROUGH WAS DROPPING SOUTHEASTWARD OFF THE WEST COAST. THINK SHOWERS AND THUNDERSTORMS WILL PERSIST TONIGHT FROM THE BIG BEND REGION AND DAVIS MOUNTAINS NORTHEASTWARD THROUGH THE PERMIAN BASIN AND WESTERN LOW ROLLING PLAINS. ANOTHER SHORTWAVE TROUGH WILL TREK NORTHEASTWARD OVER THESE AREAS WHILE THE RRQ OF THE 250 HPA JET REMAINS OVER THE REGION. THESE FEATURES...ALONG WITH MID LEVEL LAPSE RATES NEAR 7 C/KM...WILL PROVIDE ENOUGH INSTABILITY FOR THUNDERSTORMS. NOT EXPECTING ANY SEVERE STORMS THOUGH AS INSTABILITY WILL NOT BE GREAT ENOUGH DESPITE 0 TO 6 KM BULK SHEAR VECTORS OF 50 TO 60KT. THE COLD FRONT WILL LURCH SOUTHWARD THIS EVENING ESPECIALLY CONSIDERING RESPECTABLE THREE HOUR SURFACE PRESSURE RISES IN THE CENTRAL ROCKIES AND ADJACENT PLAINS EARLY THIS AFTERNOON... AND THE CESSATION OF STRONG MID LEVEL WINDS OVER THE CENTRAL ROCKIES AND POINTS SOUTH AS THE BASE OF THE SAID UA TROUGH MOVES EAST. HAVE TENDED THE TIMING OF THE FRONT TOWARD THE FASTER WRF...AND OVERNIGHT LOWS TOWARD THE COLDER METMOS. SOME ELEVATED INSTABILITY WILL REMAIN OVER THE REGION WEDNESDAY AS COLD AIR SINKS SOUTH THROUGH THE RIO GRANDE WEDNESDAY AFTERNOON. THEREFORE...HAVE LEFT THUNDERSTORMS IN THE FORECAST GENERALLY ALONG AND SOUTH OF INTERSTATE 10. STILL KEPT LOWER 70S FOR HIGHS ALONG THE RIO GRANDE AS THE COLDER AIR WILL TAKE A LITTLE LONGER TO INFILTRATE THESE AREAS...BUT CLOUD COVER WILL KEEP TEMPERATURES FROM RISING RAPIDLY. THE SHORTWAVE TROUGH OVER BAJA WILL EJECT NORTHEASTWARD ACROSS NEW MEXICO WEDNESDAY. WARM AIR ADVECTION IN THE MID LEVELS AHEAD OF THIS FEATURE WILL PROVIDE A THICK CANOPY OF CLOUD COVER IN ADDITION TO A GOOD CHANCE OF RAIN. HAVE NARROWED THE DIURNAL RANGE...WITH MOST LOCATIONS ALONG AND EAST OF THE PECOS RIVER SEEING HIGHS IN THE 40S...WHICH WILL LIKELY OCCUR EARLY IN THE DAY ACROSS SOUTHEAST NEW MEXICO...THE PERMIAN BASIN AND WESTERN LOW ROLLING PLAINS. EXPECT HIGH TEMPERATURES ROUGHLY 25 TO 30 DEGREES BELOW NORMAL. THE COLD SURFACE RIDGE WILL CONTINUE TO SHIFT SOUTH INTO THE REGION WITH COLD AIR ADVECTION DROPPING TEMPERATURES TO NEAR FREEZING BY THURSDAY MORNING IN LOCATIONS ALONG AND EAST OF THE PECOS RIVER. EXPECT WARM AIR ADVECTION OVER THE COLD DOME TO CONTINUE WEDNESDAY NIGHT...WHILE ANOTHER SHORTWAVE TROUGH EJECTS NORTHEASTWARD OVER THE AREA AHEAD OF THE ABOVE MENTIONED WEST COAST SHORTWAVE TROUGH WHICH WILL BEGIN TO TRANSLATE EASTWARD OVER NORTHERN BAJA. HAVE KEPT THE CHANCE OF RAIN IN MOST LOCATIONS BUT HAVE ADDED LIGHT FREEZING RAIN AND FREEZING DRIZZLE TO PORTIONS OF THE SOUTHEAST NEW MEXICO PLAINS...NORTHERN PERMIAN BASIN AND OVER PORTIONS OF THE MOUNTAINS. AT THIS TIME...DO NOT EXPECT HIGH ENOUGH FREEZING RAIN AMOUNTS FOR ANY MORE THAN A LIGHT GLAZE SO WILL NOT ISSUE A WINTER STORM WATCH. NEVERTHELESS SOME ICE COULD ACCUMULATE...ESPECIALLY ON BRIDGES AND OVERPASSES IN THESE AREAS SO WILL HIGHLIGHT THIS IN THE HWO. COLD AFTERNOON TEMPERATURES ARE AGAIN EXPECTED TO BE 25 TO 30 DEGREES BELOW NORMAL THURSDAY. ON THURSDAY NIGHT...EXPECT THE SAME PROCESSES TO CONTINUE WITH A COLD AIRMASS STILL ENTRENCHED OVER THE COUNTY WARNING AREA. THEREFORE...HAVE KEPT THE CLOUD COVER...CHANCE OF RAIN AND FREEZING RAIN/FREEZING DRIZZLE IN THE FORECAST. THIS TIME...ANY FREEZING PRECIPITATION HAS BEEN RELEGATED TO SOUTHEAST NEW MEXICO AND PORTIONS OF THE MOUNTAINS. THESE AREAS MAY HAVE TO BE ADJUSTED ON SUBSEQUENT SHIFTS. THE COLD AIR WILL PERSIST OVER THE REGION FRIDAY WITH TEMPERATURES AGAIN AT LEAST 20 DEGREES BELOW NORMAL. MODERATING TEMPERATURES AND DECREASING RAIN CHANCES ARE EXPECTED SATURDAY...ALTHOUGH TEMPERATURES OVER THE EAST COULD STILL BE BELOW NORMAL. THE REST OF THE EXTENDED FORECAST WILL BE JUST AS UNCERTAIN AS MEDIUM RANGE MODELS ARE FAR APART BY EARLY NEXT WEEK. && .PRELIMINARY POINT TEMPS/POPS... BIG SPRING TX 39 43 33 38 / 20 60 50 30 CARLSBAD NM 40 47 33 44 / 0 20 20 20 DRYDEN TX 58 59 40 46 / 50 60 50 30 FORT STOCKTON TX 48 48 33 42 / 30 40 40 30 GUADALUPE PASS TX 38 45 31 42 / 10 20 20 20 HOBBS NM 36 42 30 39 / 10 30 30 20 MARFA TX 47 57 34 48 / 30 30 20 20 MIDLAND INTL AIRPORT TX 37 43 33 39 / 20 50 40 30 ODESSA TX 38 44 34 40 / 20 40 40 30 WINK TX 43 47 35 44 / 20 30 30 20 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 99/99
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 146 PM CDT TUE MAR 10 2009 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-111900- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 146 PM CDT TUE MAR 10 2009 /1246 PM MDT TUE MAR 10 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT A STRONG COLD FRONT WILL SURGE SOUTHWARD ACROSS WEST TEXAS AND SOUTHEAST NEW MEXICO TONIGHT. STRONG NORTHEAST WINDS OF 30 TO 40 MPH WITH HIGHER GUSTS WILL BE POSSIBLE IN THE GUADALUPE MOUNTAINS TONIGHT INTO WEDNESDAY MORNING FOLLOWING THIS COLD FRONT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SCATTERED RAIN SHOWERS...WITH SCATTERED EMBEDDED THUNDERSTORMS MAINLY SOUTH OF INTERSTATE 20...WILL DEVELOP ACROSS THE AREA ON WEDNESDAY. AS COLDER AIR FILTERS SOUTHWARD INTO THE AREA...AREAS OF MIXED RAIN AND LIGHT FREEZING RAIN MAY DEVELOP NORTH OF INTERSTATE 20 AND IN THE MOUNTAINS WEDNESDAY NIGHT AND THURSDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 849 PM CDT TUE MAR 10 2009 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-111200- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR- REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND- GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA- PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL- GUADALUPE MOUNTAINS- INCLUDING THE CITIES OF...QUEEN...ARTESIA...CARLSBAD... CARLSBAD CAVERNS NP...TATUM...HOBBS...LOVINGTON...EUNICE...JAL... SEMINOLE...LAMESA...GAIL...SNYDER...ANDREWS...STANTON... BIG SPRING...COLORADO CITY...VAN HORN...PECOS...MENTONE... RED BLUFF LAKE...KERMIT...ODESSA...MIDLAND...GARDEN CITY... MONAHANS...CRANE...MCCAMEY...RANKIN...BIG LAKE...ALPINE... FORT DAVIS...FORT STOCKTON...PRESIDIO...MARFA...BIG BEND NP... MARATHON...SANDERSON...GUADALUPE MOUNTAINS NP...PINE SPRINGS 849 PM CDT TUE MAR 10 2009 /749 PM MDT TUE MAR 10 2009/ ...STRONG COLD FRONT WITH MUCH COLDER TEMPERATURES COMING TONIGHT... AS OF EARLY EVENING THE COLD FRONT HAD BLEW THROUGH THE PANHANDLE AND WAS RAPIDLY MOVING ACROSS THE SOUTH PLAINS. THIS FRONT WILL MOVE INTO THE NORTHERN PORTIONS OF THE AREA BEFORE MIDNIGHT... PUSHING TOWARD THE RIO GRANDE BY MORNING. GUSTY NORTH WINDS OF 20 TO 30 MPH ARE EXPECTED BRIEFLY IN ITS WAKE. MUCH COLDER AIR WILL SURGE INTO THE AREA WITH LOWS IN THE 30S TONIGHT NORTH OF A CARLSBAD TO GARDEN CITY LINE. HIGHS TOMORROW WILL ONLY WARM INTO THE 40S NORTH OF THE PECOS RIVER WITH 50S AND SOME 60S SOUTH OF IT AS COLD AIR AND WIDESPREAD CLOUD COVER COMBINE TO BRING A RETURN OF WINTER TEMPERATURES. EVEN COLDER TEMPERATURES ARE EXPECTED WEDNESDAY NIGHT AND THURSDAY. SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE TONIGHT IN THE WARM AIR AHEAD OF THIS FRONT... CHANGING OVER TO LIGHT RAIN TOMORROW. RAIN CHANCES WILL CONTINUE WEDNESDAY NIGHT WITH LIGHT FREEZING RAIN OR FREEZING DRIZZLE POSSIBLE ACROSS THE SOUTHEASTERN NEW MEXICO PLAINS... NORTHERN PERMIAN BASIN... AND HIGHER ELEVATIONS. WHILE LITTLE ICE IS EXPECTED TO ACCUMULATE... ANY ICE FORMATION WOULD BE ENOUGH TO CREATE SLICK ROADS THROUGH THURSDAY MORNING. A CHANCE OF LIGHT SHOWERS WILL CONTINUE THURSDAY INTO FRIDAY WITH TEMPERATURES SLOWLY RETURNING TO NORMAL OVER THE WEEKEND.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1032 PM CDT TUE MAR 10 2009 TXZ082-110400- TERRELL- 1032 PM CDT TUE MAR 10 2009 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR SOUTHERN TERRELL COUNTY. A THUNDERSTORM WITH SMALL HAIL AND GUSTY WINDS WAS LOCATED 11 MILES SOUTHWEST OF DRYDEN AT 1032 PM CDT...MOVING EAST AT 35 MPH. THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE. PEA TO MARBLE SIZED HAIL AND WINDS GUSTING TO AROUND 55 MPH ARE POSSIBLE ALONG WITH LOCALLY HEAVY RAIN. GUSTY WINDS... SMALL HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE POSSIBLE.
The San Angelo radar (KSJT), 103 km away, was scanning. The volume nearest the first event began at 04:05 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, March 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 159387.